Almost 2 years ago I was put on Effexor XR (Venlafaxine XR). The medication was slowly increased over a couple of months to 225 mg to help me with depression and anxiety. Through counseling with a mental health nurse and a psychiatrist I improved immensely and thought that I was ready to come off the medication.

I first reduced my medication down to 150 mg, that caused me to have brain zaps and nausea/vertigo. The symptoms were not so bad that I could not handle them and after a week they seemed to lessen a little bit, so I decided that I could go down to 75 mg the next week.  Big mistake, the brain zaps and nausea were so bad on day to  I had to go bed and sleep for an hour or so.  By 4:30 in the afternoon I had to up my dosage back up to 150 mg and after a couple of hours I was able to function but not very well.

I stayed with 150 mg for about four weeks and the reduced it down to 75 mg. Same problem brain zaps and nausea/vertigo, but I decided to stick with it.  After a week the brain zaps started to easy off, I would still get them but they would not be as strong. It is hard to explain these brain zaps and how they affect you, as anyone who has had them they are not nice.

Again after 4 weeks on my lower medication I started splitting my gel capsules in half to about 37.5 mg each. Same thing another week of brain zaps and nausea/vertigo but not as bad. The side effects though were still bad enough to affect me on a daily basis.

One week-end, 2 weeks into 37.5 mg of meds, my wife and I went to friends and stayed overnight. I didn’t take my meds with me as I thought we would be home early the next morning but we visited for a lot longer than I had planned. I didn’t feel that bad around 2 pm when we left my friends place and by 3pm I was starting to feel the beginnings of withdrawal. I determined that this was it and I was going to get off this medication no matter what and pressed forward. It was a challenge but with great understanding from my wife I managed to do it.

This whole process started in the middle of September and took until the end of January, but as of today it was well worth it.

I am writing this 2 weeks after completely stopping the medication. The first week was like the first week of any other time I reduced my meds, brain zaps nausea/vertigo. The brain zaps are still there, but very mild. The nausea/vertigo is starting to subside and I everyday I am starting to feel like my normal self.

You do not realize what this drug does to you until you start to come off of it. You become almost zombie like with your emotions (really don’t have many). You just seem to exist not really any joy in anything. Today as I write this, my feels of joy and happiness are starting come through.

I wish that I knew more about this drug before I started taking it and this was my mistake as it is my responsibly to know about the side affects as there are so many and every individual reacts differently to them.

I hope that I have given people who are on this drug some hope of getting off it.

It can be done, it is a lot of work.

Please leave a comment if you have any questions.

Leave a Reply

Your email address will not be published.

− two = three